Iowa, 2008

Tornadoes and Flash Flooding in Iowa, April 24 to 26, 2008

April 24 to 26, 2008 · NWS DMX · 46 events in 18 counties and zones

A strong push of moist and unstable air moved into Iowa during the day on the 24th. Surface temperatures warmed into the low to mid 70s over much of western and southern Iowa with dew point temperatures in the low to mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong push of moist and unstable air moved into Iowa during the day on the 24th. Surface temperatures warmed into the low to mid 70s over much of western and southern Iowa with dew point temperatures in the low to mid 60s. A cold front approached the state from the northwest during the evening. The airmass was quite unstable with surface based lifted indices around -4 C. and most unstable CAPE around 2000 J/kg. The shear was not real strong, but there was 30 to 40 kts of effective shear available. CAPE in the -10 to -30 C. layer of the atmosphere was in the 200 to 300 J/kg range with 700 to 800 J/kg of DCAPE available. The freezing level was relatively low, around 10,500 to 11,000 feet. Thunderstorms erupted ahead of the approaching cold front. Many of the storms produced hail with severe hail, with several reports of three quarter to one inch diameter hail reported from Audubon County northeast to Worth County, and east to Black Hawk County. Golf ball size hail fell in Wright County south of the Dows area. This was one of the larger reports. A 60 MPH wind gust was reported as the storms moved through Hardin County. One other report of high winds was received from Black Hawk County, where a pole shed was damaged. The LCL was relatively low, in the 500 to 1000 meter range. One tornado was reported north of Bancroft in Kossuth County early in the event. A second tornado touched down in Hamilton County and caused tree damage and minor shed damage on 3 farms. It was reported in an open area with little to no damage. The shear values were strongest in that area as well. The bulk of the severe weather moved out of the CWA just as a strong surface low pressure system begin to lift northeast along the advancing cold front. A new round of severe weather moved into southwest Iowa and then into parts of central Iowa. The severe weather from this second round was in the form of three quarter to one inch diameter hail. Over the northeast part of the CWA, the main problem was with flooding and flash flooding. Rainfall over the northeast quarter of the CWA was in the 3 to 4 inch range, with spotty amounts as high as 5 inches in the Denver area. Roads were washed out in numerous locations scattered from Tama County, north and northwest to Franklin County. The areal flooding transitioned to significant river flooding, which will be addressed in a separate entry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 2:23 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 24, 2:23 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT THU APR 24 2008

.DISCUSSION...
SUBSIDENCE IN CONTROL OVER CENTRAL IOWA CURRENTLY AS THE AREA IS IN
THE WAKE OF A STRONG SHORT WAVE THAT PASSED THROUGH THIS MORNING.
DESPITE INCREASING INSTABILITY...CONVECTIVE INITIATION IS NOT
EXPECTED ANY TIME SOON WITH A LACK OF A TRIGGER TO THIS POINT WITH
THE SFC BOUNDARY TO THE NW OF THE DMX FORECAST AREA AND THE UPPER
LEVEL SYSTEM JUST NOW MOVING OUT OF THE INTERMOUNTAIN WEST. THIS
SCENARIO WILL CHANGE TONIGHT AS THE BOUNDARY SAGS SOUTHEAST AND THE
SHORT WAVE APPROACHES FROM THE WEST. A COUPLE OF AREAS POSSIBLE FOR
CONVECTIVE INITIATION. THE FIRST ALONG THE FRONTAL BOUNDARY AS IT
MOVES INTO THE AREA. THE OTHER AREA ALONG WITH THE UPPER LEVEL
SYSTEM. MCS EXPECTED TO DEVELOP OVER NEBRASKA THIS EVENING AND MOVE
INTO IOWA OVERNIGHT. STRONG MOISTURE TRANSPORT ALONG THE 50 KT LOW
LEVEL JET POINTING RIGHT AT THE SFC BOUNDARY. THIS IS IN ADDITION TO
A COUPLED JET ALOFT. HEAVY RAINFALL IS A CONCERN WITH PRECIPITABLE
WATERS OF 1.25 TO 1.50...WHICH ARE NEARLY 250% OF NORMAL.
CURRENTLY FAVOR THE FARTHER SOUTH ECMWF/UKMET/NAM SOLUTIONS AND
DISCOUNTED THE FARTHER NORTH GFS DUE TO POSITION OF DYNAMICS. DUE TO
SATURATED SOILS FROM RECENTLY HEAVY RAINFALL AND POTENTIAL THE NEXT
18 HOURS...WILL ISSUE A FLASH FLOOD WATCH FROM 05Z TO 17Z.
WIDESPREAD 1 TO 2 INCH AMOUNTS POSSIBLE WITH LOCALLY HIGHER TO 3
INCHES NOT OUT OF THE QUESTION.

THE PRECIPITATION WILL CONTINUE FRIDAY MORNING WITH THE SFC BOUNDARY
MOVING THROUGH. FALLING TEMPERATURES EXPECTED DURING THE DAY WITH
PRECIPITATION GRADUALLY COMING TO AN END. NEXT LINE OF THUNDERSTORMS
LIKELY WILL FIRE JUST TO THE EAST OF THE FORECAST AREA LATE MORNING
TO EARLY AFTERNOON. SOME HINTS AT A DEFORMATION ZONE DEVELOPING OVER
NORTHWEST IOWA BY FRIDAY AFTERNOON. POSSIBLE SNOW MIX MAY DEVELOP
OVER THE NORTHWEST BY THE AFTERNOON INTO THE EVENING WITH 850 MB
TEMPERATURES DROPPING TO -6C AND SFC TEMPERATURES DROPPING.

NEXT SYSTEM MOVES IN BY SATURDAY AFTERNOON. UPPER LEVEL SYSTEM IS
TAKING A MORE SOUTHERLY TREND WITH THE FOCUS MORE ON SOUTHERN IOWA
SATURDAY AFTERNOON AND EVENING. COLD SUNDAY WITH THE COLD CORE
ALOFT. INSTABILITY SHOWERS EXPECTED BY THE AFTERNOON WITH CONVECTIVE
TEMPERATURES IN THE MID TO UPPER 40S. GUIDANCE LIKELY OVER DOING
FORECAST HIGH TEMPERATURES AND HAVE UNDERCUT CLOSER TO CONVECTIVE
TEMPS WHICH WILL END UP PRODUCING BROKEN SKIES. COOL CONDITIONS
CONTINUE MONDAY THEN GRADUAL WARMING THROUGH THE REMAINDER OF THE
WEEK. NEXT CHANCE OF PRECIPITATION BY MID WEEK.

&&

.AVIATION...24/18Z
EXPECT RAIN TO TAPER OFF AT KOTM/KALO WITHIN THE NEXT HOUR...SO HAVE
LEFT OUT OF CURRENT TAFS. EXPECT SCT/BKN MVFR CLOUD DECK ACROSS THE
AREA THIS AFTERNOON WITH ANY PRECIP HOLDING OFF UNTIL THIS EVENING
AS BEST LIFT REMAINS SITUATED CLOSER TO THE SURFACE FRONT WEST OF
THE CWA. AS UPPER WAVE PUSHES EAST LATER TODAY INTO TONIGHT...SFC
LOW TO TRANSLATE EASTWARD WITH AN ASSOCIATED COLD FRONT DROPPING
THROUGH THE STATE. ALONG AND AHEAD OF THIS FRONTAL BOUNDARY EXPECT
SHOWERS AND THUNDERSTORMS TO DEVELOP AND SPREAD ACROSS THE CWA BY
LATE EVENING INTO THE OVERNIGHT HOURS...WITH RAIN AND SHOWERS
LINGERING INTO FRIDAY MORNING AS THE SFC LOW SLOWLY MAKES ITS WAY
THROUGH THE AREA. EXPECT MVFR CIGS...WITH POSSIBILITY OF IFR CIGS
WITH STRATUS DECK EXPECTED BEHIND THE FRONTAL BOUNDARY. AT THIS TIME
KEPT ALL VSBYS VFR...BUT AS TSRA/RAIN SHIELD DEVELOPS ACROSS AREA
EXPECT MVFR VSBYS WITH MODERATE RAIN AND ISOLATED IFR VSBYS WITH
HEAVY RAIN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM MIDNIGHT
TONIGHT TIL NOON FRIDAY FOR CENTRAL AND SOUTH CENTRAL IOWA.

&&

SHORT TERM/AVIATION...ALBRECHT
LONG TERM...DONAVON
Hazardous weather outlook, Apr 24, 3:00 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT THU APR 24 2008

IAZ004>007-015>017-023>025-033-252100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-
400 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON BEFORE
BECOMING MORE WIDESPREAD LATER THIS EVENING AND OVERNIGHT. THESE
STORMS MAY BE MORE SIGNIFICANT WITH A GREATER POTENTIAL FOR SEVERE
WEATHER...WITH LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY
HEAVY RAINS AND POSSIBLY LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING. LOCALLY HEAVY
RAINFALL REMAINS POSSIBLE THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY MORNING. HEAVY RAIN
AND FLOODING REPORTS ARE ALSO APPRECIATED AND ENCOURAGED.

IAZ026>028-034>039-044>050-057>062-070>075-081>086-092>097-252100-
FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
400 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND
BECOME MORE WIDESPREAD AFTER MIDNIGHT. SOME SEVERE WEATHER IS
EXPECTED WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. IN
ADDITION...WIDESPREAD HEAVY RAINFALL WITH 1 TO 2 INCHES POSSIBLE
IS EXPECTED. LOCALIZED 3 INCH AMOUNT ARE EXPECTED. THIS WILL CAUSE
SOME AREAS OF FLOODING ALONG WITH SUBSTANTIAL RISES ALONG AREA
RIVERS AND STREAMS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON FRIDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE FRIDAY MORNING WITH THE THREAT FOR
HEAVY RAINFALL CONTINUING BEFORE NOON. AREAS OF FLASH FLOODING
ARE THE MAIN THREAT...ESPECIALLY IN LOW LYING AREAS. IF THE HEAVY
RAINFALL DOES OCCUR...RIVER FLOODING WILL BECOME A THREAT INTO
THIS WEEKEND.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON FRIDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY MORNING. HEAVY RAIN
AND FLOODING REPORTS ARE ALSO APPRECIATED AND ENCOURAGED.

DONAVON

The radar

The Minneapolis radar (KMPX), 175 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

15 hail, 14 flood, 11 flash flood, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Kossuth

When
April 24, 3:47 PM CST
Where
Kossuth County, 2.89 mi SW of Gerled
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
43.350, -94.220

Tornado was reported near the intersection of Highway 169 and 410th. Tornado was reported by a Minnesota Deputy driving through Kossuth County and it was in an open area.

Hail, Kossuth

When
April 24, 5:24 PM CST
Where
Kossuth County, 2.88 mi WNW of Lu Verne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.940, -94.130

Hail, Audubon

When
April 24, 6:01 PM CST
Where
Audubon County, 1.38 mi N of Fiscus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.790, -95.080

Hail, Audubon

When
April 24, 6:17 PM CST
Where
Audubon County, 3.86 mi WNW of Ross
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.790, -95.000

Hail was near the intersection of 150th and Falcon.

Hail, Worth

When
April 24, 7:19 PM CST
Where
Worth County, Manly
Measured
0.88 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.280, -93.200

Tornado, Hamilton

When
April 24, 7:21 PM CST to 7:24 PM CST
Where
Hamilton County, 0.86 mi NE of Stonega to 2.04 mi E of Stonega
Rating
EF0
Path length
1.68 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.490, -93.710

A trained spotter sent a photo of a tornado and had driven back to the area where it was sighted. Tree damage and minor damage was noted on three farmsteads with the tornado track toward the southeast.

Hail, Greene

When
April 24, 7:25 PM CST
Where
Greene County, Jefferson
Measured
0.88 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.020, -94.380

Nickel size hail was reported in Jefferson.

Thunderstorm Wind, Hamilton

When
April 24, 7:35 PM CST
Where
Hamilton County, 1.23 mi NW of Blairsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.490, -93.650

A power poll was snapped at 210th St and Quinn Ave.

Hail, Wright

When
April 24, 7:44 PM CST
Where
Wright County, Dows
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.650, -93.500

Thunderstorm Wind, Hamilton

When
April 24, 7:50 PM CST
Where
Hamilton County, 1.47 mi NNW of Blairsburg
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.500, -93.640

Metal Debris on the road near 200th St and Highway 69 intersection.

Thunderstorm Wind, Hardin

When
April 24, 8:00 PM CST
Where
Hardin County, 5.6 mi W of Iowa Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.520, -93.380

Hail, Butler

When
April 24, 9:03 PM CST
Where
Butler County, 1.52 mi E of Clarksville
Measured
0.88 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.780, -92.640

Flash Flood, Bremer

When
April 24, 9:30 PM CST to April 25, 10:00 AM CST
Where
Bremer County, 0.51 mi E of Waverly to 0.72 mi NNE of Waverly
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.730, -92.470

Roads were washed out in various parts of the county.

Thunderstorm Wind, Black Hawk

When
April 24, 10:10 PM CST
Where
Black Hawk County, 1.47 mi NNE of Waterloo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.520, -92.340

Damage was done to a pole shed.

Flash Flood, Tama

When
April 25, 12:30 AM CST to 3:00 AM CST
Where
Tama County, 1.68 mi WNW of Gladbrook to 0.86 mi NNW of Gladbrook
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.190, -92.730

Water reported over 170th St. in the Gladbrook area.

Hail, Union

When
April 25, 2:20 AM CST
Where
Union County, 0.52 mi E of Lorimor
Measured
0.88 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.130, -94.060

Hail, Ringgold

When
April 25, 2:29 AM CST
Where
Ringgold County, 2.6 mi SW of Ellston
Measured
0.88 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.800, -94.130

Hail, Warren

When
April 25, 2:50 AM CST
Where
Warren County, New Virginia
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.180, -93.730

Hail, Warren

When
April 25, 2:56 AM CST
Where
Warren County, 2.07 mi N of Spring Hill
Measured
1 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.450, -93.670

Hail, Warren

When
April 25, 2:56 AM CST
Where
Warren County, 2.14 mi NNE of Spring Hill
Measured
1 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.450, -93.660

Flash Flood, Black Hawk

When
April 25, 3:00 AM CST to 9:45 AM CST
Where
Black Hawk County, Cedar Falls to 0.34 mi NNE of Cedar Falls
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.520, -92.450

Sandbagging operations were being done around the fire station due to flooding from the Dry Run Creek.

Hail, Warren

When
April 25, 3:09 AM CST
Where
Warren County, 1.25 mi ESE of Liberty Center
Measured
1 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.190, -93.500

Hail the size of quarters reported on Tyler street, 6 miles west and 1 mile north of Lacona.

Hail, Polk

When
April 25, 3:11 AM CST
Where
Polk County, 1.38 mi N of Avon
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.550, -93.530

Public report received through e-spotter.

Hail, Warren

When
April 25, 3:17 AM CST
Where
Warren County, 1.04 mi E of Liberty Center
Measured
1 in hail
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.200, -93.500

Flash Flood, Hardin

When
April 25, 4:00 AM CST to 10:00 AM CST
Where
Hardin County, 3.06 mi E of Buckeye to 0.94 mi ENE of Buckeye
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.420, -93.320

KCCI viewers reported the South Fork of the Iowa River was out of its banks. Viewer said it was the highest level they have ever seen.

Flash Flood, Bremer

When
April 25, 5:00 AM CST
Where
Bremer County, 1.02 mi E of Denver to 0.89 mi E of Denver
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.670, -92.330

Part of the town was being evacuated due to flooding.

Flash Flood, Grundy

When
April 25, 5:00 AM CST to 10:00 AM CST
Where
Grundy County, 1.02 mi W of Reinbeck to 0.43 mi WNW of Reinbeck
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.320, -92.620

Six inches of water was over the road due to flooding from Black Hawk Creek.

Flash Flood, Butler

When
April 25, 6:00 AM CST to 10:00 AM CST
Where
Butler County, 1.71 mi NW of Butler Center to 2.07 mi WSW of Allison
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
42.720, -92.800

Water was reported over the road along County Road C45, 2 miles east of Highway 14.

Flash Flood, Franklin

When
April 25, 7:00 AM CST to 10:00 AM CST
Where
Franklin County, 1.13 mi NE of Beeds Lake Arpt to 2.41 mi NW of Beeds Lake Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
42.780, -93.232

Flooding between Mallard and Nettles Roads at 180TH St. due to flooding around Otter Creek.

Flash Flood, Black Hawk

When
April 25, 7:28 AM CST to 9:45 AM CST
Where
Black Hawk County, 1.53 mi E of Cedar Falls Isley Ar to 1.03 mi NW of Cedar Falls Isley Ar
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.520, -92.490

Highway 57 Between Cedar Falls and Benson was under 2 feet of water.

Flash Flood, Hardin

When
April 25, 8:30 AM CST to 10:00 AM CST
Where
Hardin County, 2.46 mi SW of Iowa Falls Muni Arpt to 2.94 mi SW of Iowa Falls Muni Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
42.450, -93.310

A small tributary was reported to be out of its banks at the intersection of Highway 20. No impacts were noted.

Flash Flood, Grundy

When
April 25, 8:50 AM CST to 10:00 AM CST
Where
Grundy County, 3.29 mi NW of Wellsburg to 4.58 mi WNW of Wellsburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
42.460, -92.970

The South Beaver Creek was flooding, affecting several gravel roads.

Flood, Tama

When
April 25, 9:00 AM CST to 9:00 PM CST
Where
Tama County, 2.16 mi ENE of Gladbrook to 1.35 mi E of Gladbrook
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.190, -92.660

Highway 96 east of Gladbrook was closed due to flooding.

Flood, Tama

When
April 25, 9:00 AM CST to 9:00 PM CST
Where
Tama County, 5.12 mi E of Gladbrook to 5.23 mi E of Gladbrook
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.180, -92.600

II Avenue was closed due to high water.

Flood, Tama

When
April 25, 9:00 AM CST to 9:00 PM CST
Where
Tama County, 0.24 mi N of Gladbrook to 0.01 mi E of Gladbrook
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.184, -92.700

E Ave washed out along Wolf Creek.

Flood, Humboldt

When
April 25, 9:58 AM CST to 10:00 PM CST
Where
Humboldt County, 1.23 mi SW of Pioneer to 2.89 mi WSW of Ottosen
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.660, -94.450

Flood, Black Hawk

When
April 25, 10:00 AM CST to April 26, 9:45 AM CST
Where
Black Hawk County, 0.51 mi E of Cedar Falls Isley Ar to 1.43 mi SSE of Hudson
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.520, -92.510

Flooding was reported along Black Hawk Creek and in Benson.

Flood, Butler

When
April 25, 10:00 AM CST to April 26, 9:45 AM CST
Where
Butler County, 2.04 mi W of Parkersburg to 1.13 mi WNW of Parkersburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
42.570, -92.820

Water was reported over the road in Parkersburg.

Flood, Grundy

When
April 25, 10:00 AM CST to April 26, 9:45 AM CST
Where
Grundy County, 10.11 mi NNW of Wellsburg to 4.86 mi WSW of Conrad
Cause
Heavy Rain
Property damage
$150,000
Reported by
Official NWS Observations
Coordinates
42.555, -93.024

Flood, Hardin

When
April 25, 10:00 AM CST to April 26, 9:45 AM CST
Where
Hardin County, Ackley Muni Arpt to 4.13 mi NE of Alden
Cause
Heavy Rain
Property damage
$150,000
Reported by
Official NWS Observations
Coordinates
42.550, -93.030

Flood, Franklin

When
April 25, 10:00 AM CST to April 26, 9:45 AM CST
Where
Franklin County, 8.6 mi E of Sheffield to 1.23 mi N of Alexander
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.900, -93.030

Flood, Wright

When
April 25, 10:00 AM CST to April 26, 9:45 AM CST
Where
Wright County, 9.72 mi NNW of Florence to 3.8 mi SSE of Nuel
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.900, -93.970

Flood, Bremer

When
April 25, 10:00 AM CST to April 26, 9:45 AM CST
Where
Bremer County, 4.67 mi NNW of Plainfield to 4.16 mi N of Sumner
Cause
Heavy Rain
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
42.916, -92.549

Flood, Black Hawk

When
April 25, 2:30 PM CST to April 26, 9:45 AM CST
Where
Black Hawk County, Hudson to 1.37 mi W of Hudson
Cause
Heavy Rain
Property damage
$20,000
Reported by
County Official
Coordinates
42.420, -92.450

Additional roads were closed due to the flooding on the Black Hawk Creek.

Flood, Black Hawk

When
April 25, 4:38 PM CST to April 26, 9:45 AM CST
Where
Black Hawk County, 3.3 mi N of Voorhies to 2.26 mi SSE of Hudson
Cause
Heavy Rain
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
42.377, -92.492

The Black Hawk County Sheriff reported the city of Hudson was inundated with water from Black Hawk Creek. Sandbagging was underway, but failed to hold back the water. A local emergency was declared.

Flood, Black Hawk

When
April 25, 6:22 PM CST to April 26, 9:45 AM CST
Where
Black Hawk County, 1.16 mi ESE of Dunkerton to 1.03 mi SSE of Dunkerton
Cause
Heavy Rain
Property damage
$25,000
Reported by
County Official
Coordinates
42.563, -92.150

Crane Creek was flooding portions of Dunkerton. Evacuations were taking place along Main and Sycamore Street.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83583, 83569, 83570, 83571, 83573, 83587, 83574, 83701, 83575, 83702, 83585, 83576, 83795, 83584, 83796, 83789, 83578, 83579, 83580, 83884, 83797, 83816, 83581, 83582, 83803, 83799, 83800, 83801, 83804, 83806, 83807, 83808, 83881, 83882, 83883, 83891, 83920, 83922, 83946, 83952, and more.